Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 323, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 1996, 1:23 AM CDT for Comanche County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 1996, 1:23 AM CDT (06:23 UTC)
- Expired
- Jul 14, 1996, 2:25 AM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 140623 SVRDDC KSC033-140725- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 123 AM CDT SUN JUL 14 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 225 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...COMANCHE COUNTY AT 121 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING 7 MILES NORTH OF COLDWATER...SOUTHWARD TO 16 MILES SOUTH OF COLDWATER...OR 7 MILES SOUTH OF BUTTERMILK. THIS LINE WAS MOVING EAST AT 25 MPH. TOWNS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS ARE... WILMORE...BUTTERMILK...COLDWATER. SEVERE THUNDERSrTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DS/SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 PM CDT, 9 hours 43 minutes earlier.
Area forecast discussion, Jul 13, 3:40 PM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SAT JUL 13 1996 ...SHORT TERM... CNVCTN NOW ALG OK BORDER AREAS CONTS THIS EVE WHILE TSTMS NOW AALG LEE SLOPES WORK EAST FOR LATER TNGT. MEANWHILE...CNVCTN OVR NEBR SHD ACCELERATE FNT SWRD ACRS KS TNGT. MDLS AGN 2-4 MBS TOO WEAK ON COLD AIR N OF THE FNT AND WITH CNVCTN N OF FNT WD XPCT IT TO PUSH THRU AHEAD OF FWC TIMING. FNT WL BRING MORE CHCS FOR TSTMS THUS WL KEEP LIKELY POPS ACRS FA TNGT AS AIRMASS RMNS UNSTABLE. GOING FCST LKS GOOD FOR OVRNGT LOWS AND WL STICK WITH LWR 60S FOR LOWS. FOR NOW... NO MNTN OF SVR OR LCLY HVY RAIN BUT WL HV TO WATCH THIS SITUATION DURING THE EVE. ...LONGER TERM... MAIN CONCERN IS RW/TRW CHC BEHIND FNT SUNDAY. THINKING 20 POP RW/TRW BEFORE NOON DUE TO PROXIMITY OF FNT TO THE SOUTH OF THE CWA...20 POP RW/TRW IN EVENING DUE TO PROXIMITY OF 50H TROUGH...SLIGHT PVA... AND LINGERING INSTABILITY. DDC 063/083 061/091 066 13622 GCK 062/083 060/091 066 13622 EHA 063/083 060/092 064 13622 LBL 064/083 060/092 064 13622 HYS 063/080 059/091 066 13622 P28 067/083 064/092 068 13622 CICCONE
In the hours before
Special weather statement, Jul 13, 11:59 PM CDT, 1 hour 24 minutes before
KSZ030-031-043-044-045-061-062-063-140600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1159 PM CDT SAT JUL 13 1996 ...THE SEVERE THUNDERSTORM WATCH FOR PART OF SOUTHWEST KANSAS HAS BEEN CANCELLED... AS OF MIDNIGHT THE FOLLOWING COUNTIES WILL NO LONGER BE IN THE SEVERE THUNDERSTORM WATCH NUMBER 776... ELLIS...TREGO...NESS...LANE...SCOTT...FINNEY...KEARNEY...AND HAMILTON INCLUDING THE CITIES OF HAYS...WAKEENEY...NESS CITY...SCOTT CITY... GARDEN CITY...AND SYRACUSE. THE LINE OF THUNDERSTORMS HAS MOVED OUT OF THE REGION. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 30 min |
| Jul 13, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jul 13, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Kearny, Scott | 48 min |
| Jul 13, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 48 min |
| Jul 13, 10:09 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Jul 13, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 46 min |
| Jul 13, 10:36 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Jul 13, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 46 min |
| Jul 13, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 47 min |
| Jul 13, 11:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 62 min |
| Jul 13, 11:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Jul 13, 11:50 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 45 min |
| Jul 13, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jul 14, 12:03 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Jul 14, 12:35 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 45 min |
| Jul 14, 12:37 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.